Discussions that mention vicodin

Back Problems board


Danielle, YES I have had horrible swelling post op, and not before. Last time I swelled like this was also pregnancy too and that was 21 years ago.

I will be 11 weeks post fusion at L4/L5 July 4th.

2 weeks post surgery, nerve pain started to settle in legs/feet. Doctor gave me a medrol dose pack and it made everything great until the pack was gone, then the pain returned. He tried me on Neurontin & by day 4, had a "horrible reaction" to the med. I swelled up like a balloon all over, worse in lower extremities, but also unexplained muscle pain/weakness, so bad, i could barely get out of bed. So, off that, and put back on medrol pack. Swelling went down. Then pain returned again. Tried 1 tablet of Lyrica.. and overnight was swollen all over again with emphasis on the lower extremities.

They sent me for doppler on both legs to make sure there were no blood clots. No clots.

That now left me dealing with the swelling on my own. I had to take mysel off all meds to get things under control and mind you I was only a couple weeks post op at this time. It took me over a week to get things back in control and I could start to retake my Vicodin and such. But no more nerve meds.. I must be allergic, and would have to tough out the nerve pain until the back begins to fuse. The swelling took weeks to get under control and never fully went down.

I currently take about 1/8 of what I am perscribed to take for meds each day. I overdid last week working on one of our homes we are readying for sale. So I upped my meds to compensate/control my pain. And boom! Swollen all over again and emphasis with lower extremities again!!! This time, my legs and feet were also really hurting a lot more with this. It was driving me nuts!! I look like I have elephantitius it looks so bad. I even took pictures of my legs and feet for proof.

Surgeon doesnt think it's correlated to surgery, but DUHHHHHH.. didnt have this problem prior to surgery. BUT.. to rule things out.. I have gone to my GP, called my gyno (who says not an issue there). GP just ran all lab work to check things there, but by the time I got to him.. the swelling was totally down. I think I am narrowing it down to an allergy of some form, either a food or medication. I think medication.

I am super sensitive (a delicate flower I have been told. .hahaha) to meds and I do have medication, food and environmental allergies, which complicates things in finding out what the cause of my swelling is.

The surgeon is concerned I have an organ problem and it's coincidental with the surgery. So things are being checked and I am even having a colonoscopy in a few weeks (cuz of family history one, and to rule any issues there out, two).

Meds I was taking after I overdid were Vicodin, Skelaxin (full doses-- 1 ea. 8 hrs), lidoderm patches, biofreeze, celebrex (which the surgeon put me back on after week 8). After the swelling.. I stopped the lidoderm, biofreeze and skelaxin.. and after 3 days.. swelling came down fast and is down ALOT and feet look good, except for all the bloodvessels that have popped from all the swelling for so long.

With allergies.. you take away things and reintro them to see how they effect you so long as you are not deathly allergic. In this case.. I am not eager to TEST any of them.. for swelling again and it taking a toll my body and giving me a huge set back. So for now.. I am just gonna try and refrain from using those ones I mentioned.. and see how things go. And then if I need them.. just try ONE and see what happens.

That's my long winded story.. hope i didn't bore you too much, but wanted to share in case any of this is similiar to your issues.

CALL YOUR DOCTOR and let them know what's going on .. when it started and how bad it is.. they will direct you further. When you swell like this.. nothing makes it feel better other than the swelling leaving.

Let us know how you are doing. Hang in there.. the first couple of weeks are the toughest and things DO GET BETTER as you go along. It's a long road and much patience is required with this. Take care. Tammy